Strong Wind, Perry
- When
- December 27, 11:00 AM CST to 3:00 PM CST
- Where
- Perry forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Strong south winds developed ahead of a low pressure center over Kansas. Peak wind gusts were near 45 mph over the Mississippi River counties bordering Illinois.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south winds developed ahead of a low pressure center over Kansas. Peak wind gusts were near 45 mph over the Mississippi River counties bordering Illinois. The highest measured wind gusts were clocked at 46 mph at the Cape Girardeau and Perryville airports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 4:46 AM CST, 6 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 446 AM CST Thu Dec 27 2018 .UPDATE... Issued at 436 AM CST Thu Dec 27 2018 Updated for 12z aviation only. && .SHORT TERM...(Today through Saturday night) Issued at 151 AM CST Thu Dec 27 2018 The models have been locked into this storm event for today and tonight for more than seven days. So confidence is high in rain today. Also it will be a windy day with or without any storms and the models have hinted at that for several days. An upper level closed low centered near the Oklahoma panhandle will make its way northeastward toward the great lakes today. It will have a surface reflection of a low which will be nearly vertically stacked. The low will have an attendant warm front and cold front extending southward. The warm front will lift through our area first bringing unseasonably warm air to the region. Even though we start the day with a major inversion preventing any surface based instability we will have K index values near 30 but showalters values remain positive through the morning hours. By this afternoon the inversion starts to erode and we develop weak elevated CAPE approaching 100 j/kg2 and LI's of negative one or so. K index values exceed 30 with Showalters going negative mainly east of the Ohio and Wabash Valleys. This is as the warm front lifts north and the cold front hangs back to the west...placing us in the warm sector for a brief period. This will at least bring a chance of thunder this afternoon and evening. Severe is not anticipated at this time. However we will have 35 to 45 knot winds between 800 feet and 1500 feet respectively. So any convection could tap into those winds and bring some significant wind gusts to the surface. Therefore a wind advisory has been issued for today and tonight. By Friday the fronts will have exited the area bringing much cooler temperatures back to the region. High pressure will build in over the central plains keeping a northwest wind over the region...but much not a strong or gusty wind. This will mainly affect temperatures by cooling them down into the 40s for highs this weekend. The blend has been trying to put a wintry mix Saturday night after midnight. However the latest deterministic runs are indicating a very weak signal with this surge of moisture from the Gulf. Most models are trying to keep it south of the state borders. We will wait for the next blend and collaboration to better define this period. .LONG TERM...(Sunday through Wednesday) Issued at 151 AM CST Thu Dec 27 2018 Relatively good model agreement lends to above average confidence in the long term portion of the forecast. The only exception may be with the early week system, which probably needs another model run cycle or two to better enhance confidence. A storm system taking shape over the southern Plains during the weekend is forecast to quickly lift northeast into the Ohio Valley by Monday. As it does, it will provide ample forcing for ascent of Gulf moisture to yield the potential for rain across our region late in the weekend and early next week. Over the past few cycles, the trend in forecast models has been warmer and wetter. As a result, most if not all the precipitation is expected to be in the form of rain. The outlier CMC does bring the onset of rain into southern counties late Saturday night, which is earlier than the preferred GFS/ECMWF blend. Temperatures may be close to the freezing mark at that time, but probably just warm enough for rain. The consensus blend holds off the onset of rain until much later on Sunday, and if the latest GFS/ECMWF are taken verbatim, rain may not begin in earnest until Sunday night. Rain is forecast to continue into the first half of Monday, then taper off from west to east by Monday afternoon. Forecast precipitation amounts range from one half to 1.5 inches, with higher totals across western Kentucky. Even though the daytime hours of New Year's Eve look wet, New Year's Eve itself is looking dry at this point as the storm system shifts east of the area. The passage of a cold front Monday night into Tuesday will bring much colder air into the region as high pressure builds south from Canada. While highs Sunday and Monday are forecast in the 40s and 50s, highs by Wednesday are only projected in the lower to middle 30s. Lows should cool from the 30s and 40s over the weekend into the upper teens to lower 20s by Tuesday and Wednesday nights. && .AVIATION... Issued at 436 AM CST Thu Dec 27 2018 Removed the llws since winds are gusting fairly well at the surface. Plan on bringing cigs into the MVFR range right out of the gate for CGI and PAH. If there not that low they soon will be. Left vfr cigs in EVV and OWB for a good part of the morning. We may even get some LIFR cigs after 00z Friday. Keep rain in as a vsby obstruction all day and relax the rain chances overnight. Rain should lift out the region toward the end of the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Wind Advisory until 3 AM CST Friday for ILZ083-085>094. MO...Wind Advisory until 3 AM CST Friday for MOZ087-108>112-114. IN...Wind Advisory until 3 AM CST Friday for INZ081-082-085>088. KY...Wind Advisory until 3 AM CST Friday for KYZ001>022. && UPDATE...KH SHORT TERM...KH LONG TERM...RJP AVIATION...KH
Hazardous Weather Outlook National Weather Service Paducah KY 303 AM CST Thu Dec 27 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 303 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today and tonight. The main hazard with any isolated storms would be strong gusty winds. Dangerous lightning and locally heavy rainfall are also possible. A Wind Advisory is also in effect Thursday, and ends Thursday night. Refer to the Advisory for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794136, 794137, 794138, 794139.